Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Diabetic, hypertensive, neurological complication, CRF patient under CAPD. Leg edema increased, foot turning black

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
Question
My brother, 72, is a CRF 5 patient under CAPD. His leg edema increased and foot turning black in color. What action should I Take? He also has Neurological complications. He is diabetic (15+15 units of insulin) and hypertensive. Recently PP sugar level shooted up to 385 and was brought down to 225 today by increasing insulin to the level given above.
Posted Thu, 18 Apr 2013 in Kidney Conditions
 
 
Answered by Dr. Prasad Akole 1 hour later
Dear friend, welcome and thanks for entrusting your query here at Healthcaremagic!
I am Dr. Prasad Akole (Critical Care Expert- http://bit.ly/Dr-Prasad-Akole) and am glad to address to your query here.


Uncontrolled diabetes, CRF needing CAPD and neurological and end stage organ damage in such case usually cause gangrene in the limbs.

Does he have any fever, blisters on the discoloured limb?
Does he have any sensation in the discoloured area? Does he have severe pain in the limb? Is it colder than the rest parts?
Swelling and blackish discolouration indicates impending gangrene or a vascular occlusion.

You should immediately get him evaluated for any arterial occlusion if there is cold, sensation loss, pain in the limb.
Another possibility is infection.
Such patients have poor immunity and can go worse rapidly.

Please see your doctor to rule out these possibilities. A surgical consult may be asked for.

Depending on the degree of affection may need debridement or amputation sometimes.

It would greatly help if you could upload all the above requested info and a photo of the affected limb here using the uploading service available on this site just below the text box. You can email the reports / images to
YYYY@YYYY
with subject- (Attn: Dr. Prasad Akole)

Do not neglect. May need hospitalization.
I hope to have answered your query satisfactorily. I would be glad to answer any further queries.
Take care and please keep me informed of your progress at http://bit.ly/Dr-Prasad-Akole
Good Luck! Thank you!!
Above answer was peer-reviewed by
 
Follow-up: Diabetic, hypertensive, neurological complication, CRF patient under CAPD. Leg edema increased, foot turning black 3 hours later
Thank you doctor for your prompt reply. I am furnishing info asked by you.

Q: Does he have any fever, blisters on the discoloured limb?
A: No fever or blisters.

Q: Does he have any sensation in the discoloured area?

A:He has full sensation in the discoloured leg.

Q: Does he have severe pain in the limb? Is it colder than the rest parts?

A:No severe pain and it is not colder than other limbs. But generally pain in both legs cannot be denied. (Other leg is not discoloured, left leg)

He had a small fall from chair about 10 days ago. X-ray did not show any fracture. Warm water fomentation makes this better, including colour.

His story is : In 1974, three months after marriage, he developed vision problems and treated with ACTH (heavy dose) and there after with prednisolone upto 60mg per day etc.. In three months time he got sight cured and got into Quadriplegea. After 18 months of toiling with Ayurvedic treatments, he came back normal. He was walking, driving and living a normal life till 1999. He retired 10 years after 1989, when his wife died due to cancer. Slowly his walking became less and till 2005 he was managing to walk. 2006 onwards till 2012 he moved by wheel chair only. Now even that is not there.

Any more information, if required, I would be glad to give.
XXXXXX
 
 
Answered by Dr. Prasad Akole 56 minutes later
Thanks for the update XXXXXX!

This nearly rules out any major vessel occlusion.
The possibility of infection can not be ruled out.

Other thing is skin bleeds/ bruise due to fall from chair.
These people have deranged clotting or platelet dysfunction and may easily bruise due to bleed below the skin.

If uploading a good photo here is not possible, it is better to show the treating doctor to look for any serious developments.

Sugars also may remain high if there is additional infection (without fever).

May have to check coagulation (clotting). Ask if he is on any aspirin etc.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor